Citalopram and Weight Changes
Citalopram hydrobromide (Celexa) is an anti-depressant that is used in the treatment of clinical depression or major depression. One of the most frequently reported side effects are changes in weight defined as weight loss or weight gain. While some people welcome these weight changes, unintended weight loss or gain may predispose patients to health risks.
There are several different ways by which a drug can cause weight changes. Some drugs increase or decrease patient’s appetite or cravings. Others slow down or hasten metabolism while some cause fluid retention. In the case of citalopram, the drug often affects the central nervous system causing an increase in appetite. Most often, patients experience an increase in appetite following the relief of depression. However, in some patients the gastrointestinal side effects of the drug (nausea, vomiting, diarrhea, and loose stool) lead to weight loss.
The effect of citalopram on body weight of patients is quite complex. It can cause weight loss in certain patients and weight gain in others. In some cases, citalopram initially results in weight loss and after some time can cause the patient to regain that gain. It is important to closely monitor patients taking citalopram to prevent unhealthy weight changes.
Managing Weight Gain while on Citalopram
Clinical studies on citalopram have shown that patients taking this medicine are at an increased risk for weight gain.
Although weight gain may be expected following relief of depression, it should not be at an alarming rate. Therefore, it is important to report any signs of sudden or excessive weight gain to your healthcare provider.
Usually, the physician will conduct a thorough physical examination to determine the cause of the weight gain. It is possible that there are other underlying medical conditions that cause the unwanted weight change. You may also need to make some dietary and lifestyle changes such as consuming healthy foods, limiting carbohydrate intake, exercising more, and limiting alcohol intake. If the weight gain continues and remains unexplained, your physician may prescribe a different antidepressant medication.
Managing Weight Loss while on Citalopram
Because of gastrointestinal and metabolic side effects of citalopram, it may also be common for patients to experience weight loss while on citalopram. In some patients, weight gain is a symptom of depression and once the medication takes effect weight loss becomes apparent. However, weight loss should not exceed one pound hence unexplained, significant weight loss should be reported to your physician.
Weight loss management is just the same as with weight gain management. The physician may recommend dietary changes and/or dietary counseling. Maintaining a healthy diet is essential in preventing weight loss. For weight loss caused by severe gastrointestinal side effects, the physician may prescribe medications to control these symptoms. However if the side effects are too severe, the physician may prescribe a different antidepressant medication.
Regardless of the weight change you experience, you should not discontinue or change the dose of the medication without informing your healthcare provider. Your physician is best able to guide you to the right treatment depending on your condition. Consult your physician or pharmacist before taking any action.